Georgia, 2015

Flash Flood in Georgia, September 22, 2015

September 22, 2015 · NWS FFC · 1 event in 1 county or zone

S. and ample tropical moisture combined to produce multiple rounds of precipitation over Central Georgia the evening of the 21st through the afternoon of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak but persistent upper-level trough over the eastern U.S. and ample tropical moisture combined to produce multiple rounds of precipitation over Central Georgia the evening of the 21st through the afternoon of the 22nd. A period of heavy rain during the early morning hours produced flash flooding in the city of Americus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 21, 7:17 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 21, 7:17 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
817 PM EDT MON SEP 21 2015

.PREV DISCUSSION... /ISSUED 316 PM EDT MON SEP 21 2015/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
POP FCST REMAINS TRICKY THRU PERIOD AS UPPER LEVEL FORCING FROM
AMPLIFYING SHORTWAVE TROUGH STRUGGLES AGAINST A RATHER DRY MIDLEVEL
COLUMN AND LACK OF DAYTIME HEATING FROM SOLAR SHELTERING MAINLY
ACROSS NORTH GA. VORT ADVECTION ALONG LINGERING SFC BOUNDARY LOOKS
TO RESULT IN SOME CYCLOGENESIS AND MESOLOW TRACKING NEWD OVERNIGHT
ACROSS MAINLY CENTRAL GA. THERE IS AN INSTABILITY AXIS DRAPED FROM
JUST SOUTH OF COLUMBUS UP TO MACON AND ATHENS WHERE ANY CONVECTIVE
POTENTIAL EXISTS GOING INTO THIS EVENING...OTHERWISE MORE STRATIFORM
LIGHT TO MODERATE RAIN IS POSSIBLE NORTH. TO FURTHER COMPLICATE THE
FCST...A HYBRID CAD WEDGE LOOKS TO BUILD INTO THE EASTERN PORTIONS
AFTER MIDNIGHT TONIGHT FROM A 1026MB PARENT HIGH CENTERED OVER NEW
ENGLAND. THE WEDGE FRONT MAY FURTHER ENHANCE PRECIP POTENTIAL AND
THE NAM 305K THETA SFC INDICATES SOME ISENTROPIC UPGLIDE KICKING IN
AFTER 09Z FOR PARTS OF THE EAST AS WELL. ALL CONSIDERED...HAVE
MAINTAINED SLIGHT TO CHANCE POPS ACROSS MAJORITY OF AREA TONIGHT
INTO TUESDAY AFTERNOON AS THE UPPER WAVE ENERGY STARTS TO CLOSE OFF
AND LINGER ENHANCED MOISTURE. NOT CONFIDENT TO INCLUDE LIKELY POPS
AT ANY PARTICULAR PERIOD...THOUGH WILL PROBABLY BE SOME LATER FOCUS
OF EITHER MESOSCALE BANDING OR MORE CONCENTRATED CONVECTION TO
WARRANT UPDATES TO RAISE POPS. BEST CHANCE SHOULD MAINLY BE CENTRAL
GA AND EAST NORTH GA. MAY HAVE ISOLATED FLOOD POTENTIAL IN THE
SOUTHEAST IF TRAINING OR BANDING OCCURS THIS EVENING INTO EARLY
TUESDAY ALONG AND AHEAD OF THE MESOLOW AS IT TRACKS ACROSS CENTRAL
GA.

TEMPS HAVE BUST POTENTIAL AGAIN WITH HOW MUCH CLOUD COVER HINDERS
GUIDANCE AND HOW STRONG THE WEDGE INFLUENCE ENDS UP BEING FROM THE
NORTHEAST. EXPECT NEAR TO SLIGHTLY BELOW CLIMO NORM VALUES AND
DECREASED DIURNAL RANGE.

BAKER

LONG TERM /WEDNESDAY THROUGH MONDAY/...
MAINLY ONLY TWEAKS TO THE LONG TERM BASED ON THE LASTEST
GUIDANCE.

BDL

PREVIOUS DISCUSSION...
LONG RANGE MODELS /ECMWF AND GFS/ ARE IN FAIRLY GOOD AGREEMENT
WITH THE OVERALL SYNOPTIC PATTERN THROUGH THE WEEKEND. BASICALLY
THEY BOTH CUT OFF AN UPPER LOW GENERALLY OVER THE GEORGIA...
FLORIDA AND NORTHEAST GULF REGIONS BY WEDNESDAY MORNING WHILE A
LARGE SURFACE RIDGE OF HIGH PRESSURE CENTERED OVER THE GREAT LAKES
REGION ESTABLISHES A COOL EASTERLY WIND FLOW. THIS INITIAL PATTERN
SUGGEST MAYBE A SLIGHT RAIN CHANCE OVER THE FAR SOUTHEAST AND THEN
EASTERN ZONES ON WEDNESDAY AND THURSDAY RESPECTIVELY. WILL PLAY IT
SAFE AND MENTION A SLIGHT CHANCE OF THUNDER FOR WED AND THU
AFTERNOON... BUT BOTH MODELS ARE CURRENTLY HOLDING THE
INSTABILITIES EAST AND SOUTH OF THE AREA.

BY FRIDAY... BOTH MODELS ARE RETROGRADING THE UPPER LOW SLIGHTLY
WESTWARD... WHICH BEGINS TO PLACE THE FORECAST AREA MORE ON THE
ACTIVE EAST SIDE OF THE UPPER LOW. THIS COUPLED WITH INCREASING
ATLANTIC MOISTURE DUE TO THE DEEP EASTERLY FLOW SUGGEST INCREASING
CLOUDS AND RAIN CHANCES FROM EAST TO WEST ON FRIDAY... WITH A
CHANCE OF POPS ON TAP FOR MOST AREAS OVER THE WEEKEND. THE COOL
WEDGE OF STABLE AIR SETTLING IN ON FRIDAY AND BECOMING MORE
ENTRENCHED OVER THE WEEKEND WILL HOLD ANY THUNDER CHANCES DOWN TO
MAYBE ISOLATED EACH AFTERNOON AT BEST... AND HOLD DAYTIME HIGHS
ABOUT 3-5 DEGREES BELOW NORMAL. EXPECT LOWS IN THE 50S AND 60S.

39

&&

.AVIATION...
00Z UPDATE...
VFR CONDITIONS WITH VERY LIGHT RAIN ACROSS THE AREA TO START THE
TAF BUT THINGS WILL CHANGE. EXPECTING IFR CEILINGS TO MOVE IN OVER
NIGHT AS PRECIP INCREASES ACROSS THE AREA THROUGH TUE MORNING. IFR
CONDITIONS WILL LIFT TO MVFR BY 14Z AND STAY THERE THROUGH 20Z-
22Z. WILL SEE PRECIP INCREASE OVER NIGHT WITH -SHRA ACROSS MOT OF
THE TAF SITES BY MORNING. WILL SEE SOME ISOLATED -TSRA AFTER 18Z
ACROSS CENTRAL GA TAF SITES. WINDS ARE OUT OF THE NW BUT WILL TURN
TO THE NE OVER THE NEXT FEW HOURS. WINDS WILL TURN TO THE E BY
14Z. WIND SPEEDS EXPECTED TO STAY 10KT OR LESS. VSBYS SHOULD STAY
VFR THROUGH THE PERIOD. MAY SEE SOME BRIEF PERIODS OF MVFR VSBYS
IN AND AROUND AND STRONGER SHOWERS TUE AFTERNOON.

//ATL CONFIDENCE...00Z UPDATE...
CONFIDENCE MEDIUM TO HIGH FOR ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  78  62  81 /  30  30  20  20
ATLANTA         65  80  64  81 /  20  20  10  20
BLAIRSVILLE     58  76  57  78 /  20  30  20  20
CARTERSVILLE    61  81  62  83 /  20  20  10  20
COLUMBUS        67  83  66  83 /  30  30  20  20
GAINESVILLE     64  76  63  79 /  20  20  20  20
MACON           66  82  63  83 /  40  40  20  20
ROME            59  82  61  83 /  20  20   5  10
PEACHTREE CITY  63  79  62  81 /  30  30  10  20
VIDALIA         69  84  67  83 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....17
AVIATION...01
Hazardous weather outlook, Sep 21, 7:59 PM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
859 PM EDT MON SEP 21 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-230100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
859 PM EDT MON SEP 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY THE
EASTERN AREAS ON THURSDAY AND FRIDAY...THEN ALL AREAS OVER THE
WEEKEND. THE PRIMARY HAZARDS FROM ANY THUNDERSTORM WILL BE BRIEF
GUSTY WINDS... LOCALLY HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 21, 10:52 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1152 PM EDT MON SEP 21 2015

GAZ104-220415-
SUMTER GA-
1152 PM EDT MON SEP 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 1215 AM
EDT...

AT 1152 PM EDT...A STRONG THUNDERSTORM WAS OVER AMERICUS...MOVING
NORTHEAST AT 15 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           ELECTRICAL APPLIANCES SHOULD NOT BE USED UNLESS IN AN
           EMERGENCY. LOCALIZED FLOODING IN LOW LYING AND POOR
           DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS SHOULD SLOW DOWN
           AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. WHEN WATER COVERS THE ROAD...REMEMBER TO
           TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
AMERICUS...ANDERSONVILLE...SUMTER...LAMAR...NEW ERA...METHVINS...
MADDOX...HUNTINGTON AND PENNINGTON.

LAT...LON 3193 8427 3209 8437 3216 8426 3216 8418
      3222 8418 3223 8417 3223 8414 3219 8413
      3219 8409 3218 8405 3208 8398 3205 8398
      3205 8397 3203 8396
TIME...MOT...LOC 0352Z 239DEG 13KT 3205 8425

The radar

The Robins AFB radar (KJGX), 105 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sumter

When
September 22, 12:30 AM EST to 7:00 AM EST
Where
Sumter County, 1.5 mi N of Americus to 1.5 mi ESE of Americus
Cause
Heavy Rain
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
32.092, -84.233

The Sumter County Emergency Manager reported a few duplex homes in a low lying area off the 900 block of East Furlow Street in Americus were flooded when a nearby drainage ditch overflowed. Several people were evacuated from their homes. Around a dozen cars were inundated by the flood waters up to their door handles. The flood waters covered a portion of East Furlow Street. Another home at Matt Drive and Montgomery Street had four inches of water inside the house due to nearby storm drains unable to handle the rapid runoff.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599977.